Minnesota, 2021

Extreme Cold in Minnesota, February 6 to 7, 2021

February 6 to 7, 2021 · NWS DLH · 11 events in 11 counties and zones

An arctic air mass began to move into the Northland the night of the 5th and really settled in the night of the 6th. Air temperatures in the 20s to 30s below zero Fahrenheit were observed with light winds that led to wind chills as low as -50F.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An arctic air mass began to move into the Northland the night of the 5th and really settled in the night of the 6th. Air temperatures in the 20s to 30s below zero Fahrenheit were observed with light winds that led to wind chills as low as -50F. This was the first night of an extended cold outbreak across the region that lasted over a week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 6, 5:26 AM CST, 34 minutes earlier.

Area forecast discussion, Feb 6, 5:26 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
526 AM CST Sat Feb 6 2021

.DISCUSSION...(Today through Friday)
Issued at 309 AM CST Sat Feb 6 2021

Cold, cold, and more cold will be the main highlight of the forecast
period, with conditions remaining dry overall across the Northland.

An area of arctic high pressure remains over the
Alberta/Saskatchewan Canada border early this morning, with a large
upper-level low churning over north-central Canada. The main impacts
from this scenario will be the dangerous, and even life-threatening,
cold temperatures and wind chills. Winds remain decent this morning,
with wind gusts between 15 to 25 mph. Wind chills so far this
morning have been observed between 25 to 35 below zero. As we go
through the day Saturday, a mid-level shortwave trough will sweep
through the region, which could result in some light snow or
flurries over northern Minnesota today. With a frigid air mass in
place, characterized by 850 mb temperatures between 20 to 30 degrees
below zero, some chances of lake-effect snow will be possible
through Sunday. Accumulations should be light, only up to around a
half inch over the Bayfield Peninsula area. The coldest night of the
weekend looks to be Saturday night/Sunday morning, with wind chills
ranging between 40 to 50 below zero for a large portion of the
Northland. The models have trended more clear skies for this time
frame, resulting in a reduction of overnight low temperatures - into
the 20 to 30 below zero range - coldest along and north of the Iron
Range. With wind chills 40 below zero or colder, we have upgraded
the Wind Chill Watch to a Wind Chill Warning for locations north of
U.S. Highway 2.

Another night of bitterly cold wind chills will be possible for
Sunday night/Monday morning, with the Wind Chill Warning remaining
in effect north of U.S. Highway 2. The prolonged cold will continue
at least through Monday night/Tuesday morning. An upper-level low
will continue to churn near Hudson Bay, resulting in generally zonal
upper-level flow. Bitterly cold wind chills and temperatures will
continue through much of the upcoming week. By Thursday, there will
be some amplification in the upper-levels, resulting in troughing
aloft. The deterministic guidance indicates some increasing chances
of snow will return to the region for the Thursday through Saturday
time frame, but there is still much uncertainty on how this will
evolve.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 526 AM CST Sat Feb 6 2021

Frigid conditions under mostly VFR conditions were observed this
morning as of TAF issuance. There are some MVFR conditions over
north-central Minnesota early this morning, with ceilings around
1 to 1.5 kft and some MVFR vsby reductions. A shortwave trough
will sweep through the region late this morning through the
afternoon hours, which should result in some lowering ceilings, as
well as increasing chances of flurries. However, model soundings
indicate a fairly dry atmospheric profile, so it's a bit uncertain
if there will be widespread BKN ceilings. Similar to the previous
set of TAFs, we went primarily with a SCT cloud deck, but flight
conditions could deteriorate quickly if a BKN cloud deck
develops. Strong northwest winds will continue through the
afternoon hours, with gusts between 20 to 30 knots possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  -5 -23  -5 -21 /  10  10   0   0
INL  -9 -30 -11 -30 /  10  10   0   0
BRD  -5 -21  -5 -19 /   0   0   0   0
HYR  -1 -24  -3 -20 /  10   0   0   0
ASX   0 -20  -2 -16 /  10  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until noon CST Tuesday for WIZ001>004.

     Wind Chill Advisory until noon CST Sunday for WIZ006>009.

MN...Wind Chill Warning from 8 PM this evening to noon CST Tuesday
     for MNZ010>012-018>021-026.

     Wind Chill Advisory until 8 PM CST this evening for MNZ010>012-
     018>021-026.

     Wind Chill Advisory until noon CST Tuesday for MNZ025-033>037.

     Wind Chill Advisory until noon CST Sunday for MNZ038.

LS...None.
&&

DISCUSSION...JTS
AVIATION...JTS
Hazardous weather outlook, Feb 6, 3:45 AM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
345 AM CST Sat Feb 6 2021

MNZ010>012-018>021-026-070945-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-South Itasca-
345 AM CST Sat Feb 6 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Today and Tonight

Dangerously cold and life-threatening wind chills are expected
today and tonight. A Wind Chill Advisory is in effect today and a
Wind Chill Warning is in effect tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Bitterly cold Arctic air will continue through the weekend and
into next week with life-threatening wind chills expected. Wind
Chill Warnings are in effect through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed Today or Tonight.

MNZ025-033>038-WIZ001>004-006>009-070945-
North Cass-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton/South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
345 AM CST Sat Feb 6 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Dangerously cold and life-threatening wind chills are expected
today and tonight. A Wind Chill Advisory is in effect today and
tonight. Wind Chill Warnings may be needed for parts of the area
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Bitterly cold Arctic air will continue through the weekend and
into next week with life-threatening wind chills expected. Wind
Chill Advisories are in effect through Tuesday morning for much of
the area. Wind Chill Warnings may be needed for parts of the area
Sunday morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed Today or Tonight.

JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Koochiching

When
February 6, 6:00 AM CST to February 7, 12:00 PM CST
Where
Koochiching forecast zone
Reported by
ASOS
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Itasca

When
February 6, 6:00 AM CST to February 7, 12:00 PM CST
Where
Northern Itasca forecast zone
Reported by
Mesonet
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern St. Louis / Carlton

When
February 6, 8:00 PM CST to February 7, 11:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
AWOS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Cook / Northern Lake

When
February 6, 9:00 PM CST to February 7, 9:00 AM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
AWOS
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Central St. Louis

When
February 6, 9:00 PM CST to February 7, 11:00 AM CST
Where
Central St. Louis forecast zone
Reported by
ASOS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Cook

When
February 6, 9:00 PM CST to February 7, 9:00 AM CST
Where
Southern Cook forecast zone
Reported by
AWOS
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Aitkin

When
February 6, 9:00 PM CST to February 7, 11:00 AM CST
Where
Northern Aitkin forecast zone
Reported by
Mesonet
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern St. Louis

When
February 6, 10:00 PM CST to February 7, 11:00 AM CST
Where
Northern St. Louis forecast zone
Reported by
AWOS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Itasca

When
February 6, 10:00 PM CST to February 7, 9:00 AM CST
Where
Southern Itasca forecast zone
Reported by
AWOS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Lake

When
February 7, 3:00 AM CST to 8:00 AM CST
Where
Southern Lake forecast zone
Reported by
AWOS
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Cass

When
February 7, 3:00 AM CST to 8:00 AM CST
Where
Northern Cass forecast zone
Reported by
AWOS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944457, 944463, 944471, 944461, 944464, 944466, 944470, 944459, 944469, 944465, 944468.